Histopathologic evidence of capecitabine corneal toxicity in dogs.

TitleHistopathologic evidence of capecitabine corneal toxicity in dogs.
Publication TypeJournal Article
Year of Publication2007
AuthorsZarfoss M, Bentley E, Milovancev M, Schmiedt C, Dubielzig R, McAnulty J
JournalVeterinary pathology
Volume44
Issue5
Pagination700-2
Date Published2007 Sep
ISSN0300-9858
KeywordsAnimals, Cornea, Corneal Diseases, Deoxycytidine, Dog Diseases, Dogs, Female, Fluorouracil, Immunosuppressive Agents, Kidney Transplantation
Abstract

In an experimental model of transplant rejection, renal transplants were performed on 6 mixed-breed dogs. Capecitabine (CPC) was administered as an oral immunosuppressive agent. All recipients received systemic CPC, cyclosporine (CSA), prednisolone, and famotidine throughout the study. Two dogs developed superficial keratitis, which was characterized by multifocal geographic erosions, superficial corneal epithelial pigmentation, and corneal neovascularization. These clinical signs correlated with the dose of CPC given, whereas other drug doses remained unchanged. After euthanasia, routine histologic sections were stained with hematoxylin and eosin and with alcian blue periodic acid-Schiff for light microscopic evaluation. Ocular histopathologic abnormalities were limited to neovascularization and inflammatory infiltrate of the anterior corneal stroma and abnormal basal cell morphology, disorganization, thinning, and pigmentation of the corneal epithelium. The purpose of this communication is to describe the clinical and histopathologic evidence of CPC corneal toxicity in dogs.

Alternate JournalVet. Pathol.